Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 108, NWS Morristown, TN

April 25, 2012Russell County, Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 25, 2012, 11:52 PM EDT for Russell County, Washington County, Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2012, 11:52 PM EDT (03:52 UTC)
Expired
Apr 26, 2012, 12:15 AM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Washington County, VA

The radar

The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 12:10 AM EDTTSTM WND DMGGlade Spring, VASPOTTER REPORTED LARGE TREE LIMBS AND BRANCHES DOWN AND PENNY-SIZE HAIL NEAR GLADE SPRINGS.
Apr 26, 12:11 AM EDTHAIL 0.54 Ese Emory-Meadow View, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS54 KMRX 260352
SVRMRX
VAC167-191-260415-
/O.NEW.KMRX.SV.W.0108.120426T0352Z-120426T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1152 PM EDT WED APR 25 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1215 AM EDT

* AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF LEBANON...AND MOVING EAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  EMORY-MEADOW VIEW AND GLADE SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3680 8221 3707 8187 3707 8184 3705 8181
      3698 8178 3696 8178 3693 8182 3679 8169
      3668 8163
TIME...MOT...LOC 0352Z 276DEG 46KT 3687 8190

$$

DH
1 follow-up statement
156 
WWUS54 KMRX 260405
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1205 AM EDT THU APR 26 2012

VAC167-260415-
/O.CAN.KMRX.SV.W.0108.000000T0000Z-120426T0415Z/
RUSSELL VA-
1205 AM EDT THU APR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY IS CANCELLED...

LAT...LON 3679 8214 3680 8211 3682 8211 3685 8209
      3688 8199 3687 8194 3689 8188 3693 8183
      3679 8169 3669 8164 3668 8165
TIME...MOT...LOC 0405Z 276DEG 46KT 3676 8178

$$

VAC191-260415-
/O.CON.KMRX.SV.W.0108.000000T0000Z-120426T0415Z/
WASHINGTON VA-
1205 AM EDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR WASHINGTON COUNTY...

AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EMORY-MEADOW VIEW...OR 8 MILES SOUTHWEST OF SALTVILLE...
MOVING EAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OFEASTERN WASHINGTON COUNTY.

LAT...LON 3679 8214 3680 8211 3682 8211 3685 8209
      3688 8199 3687 8194 3689 8188 3693 8183
      3679 8169 3669 8164 3668 8165
TIME...MOT...LOC 0405Z 276DEG 46KT 3676 8178

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 9:35 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 25, 9:35 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EDT WED APR 25 2012

.DISCUSSION...FIRST ROUND OF SHOWERS AND A FEW THUNDERSTORMS HAVE
MOSTLY EXITED THE AREA...BUT ANOTHER AREA WILL MOVE OUT OF KY AND
AFFECT ESPECIALLY NORTHERN AND CENTRAL AREAS. WHILE IT APPEARS
SEVERE THREAT WILL BE HIGHER TO OUR NORTHWEST...STILL CANNOT RULE
OUT A FEW SEVERE STORMS ESPECIALLY OVER OUR NORTHERN ZONES. WILL
ADJUST POPS UP A BIT NORTH AND DOWN A BIT SOUTH. WILL ALSO MAKE
SOME ADJUSTMENTS TO WIND...SKY...TEMPS...AND DEW POINTS. UPDATE OUT
SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             61  80  60  80  61 /  50  40  30  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  78  59  78  60 /  60  40  30  30  20
OAK RIDGE, TN                       61  78  59  78  60 /  60  40  30  30  20
TRI CITIES AIRPORT, TN              56  75  55  75  55 /  70  40  30  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW
Hazardous weather outlook, Apr 25, 2:10 PM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
210 PM EDT WED APR 25 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
210 PM EDT (110 PM CDT) WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
OVER THE OHIO RIVER VALLEY THIS EVENING...AND WILL THEN MOVE
SOUTHEASTWARD INTO THE SOUTHERN APPALACHIAN REGION LATER TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE...BRINGING THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN
ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT IS EXPECTED TO SLOWLY DRIFT INTO THE TENNESSEE RIVER
VALLEY ON THURSDAY AFTERNOON AND EVENING...TRIGGERING SCATTERED
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON THURSDAY
AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, Apr 25, 6:00 PM EDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT WED APR 25 2012

TNZ013-014-037-038-252245-
CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-UNION TN-
600 PM EDT WED APR 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR GRAINGER...CLAIBORNE...CAMPBELL
AND UNION COUNTIES UNTIL 645 PM EDT...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS ABOUT 11 MILES NORTHEAST OF LA
FOLLETTE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TAZEWELL...ARTHUR...
SPRINGDALE...SANDLICK AND LONE MOUNTAIN.

TD
Special weather statement, Apr 25, 6:23 PM EDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT WED APR 25 2012

TNZ067-068-083>086-252300-
LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-ROANE TN-
623 PM EDT WED APR 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MONROE...
NORTHERN MEIGS...EXTREME NORTHERN MCMINN...LOUDON...ROANE AND RHEA
COUNTIES UNTIL 700 PM EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF SPRING CITY...OR 11 MILES SOUTH
OF ROCKWOOD...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...
LOUDON...TEN MILE...MURRAY STORE...FAIRVIEW...PAINT ROCK AND
PHILADELPHIA.

TD
Special weather statement, Apr 25, 10:57 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT WED APR 25 2012

VAZ002-260345-
WISE VA-
1057 PM EDT WED APR 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY UNTIL 1145 PM EDT...

AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITESBURG...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...POUND AND
COEBURN.

TD
Special weather statement, Apr 25, 11:47 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1147 PM EDT WED APR 25 2012

TNZ018-VAZ006-008-260430-
JOHNSON TN-RUSSELL VA-WASHINGTON VA-
1147 PM EDT WED APR 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...RUSSELL AND EXTREME
NORTHERN JOHNSON COUNTIES UNTIL 1230 AM EDT...

AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAVEN TO 6 MILES
EAST OF LEBANON TO 7 MILES SOUTHWEST OF LEBANON...AND MOVING
SOUTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ABINGDON...
HANSONVILLE...HILANDER PARK...HOLSTON...LINDELL...GLADE SPRING...
EMORY-MEADOW VIEW AND KONNAROCK.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 11:10 PM EDTSevere Thunderstorm WarningMRXRussell, Wise35 min
Apr 26, 6:51 AM EDTSevere Thunderstorm WarningMRXLee, Scott54 min
Apr 26, 7:42 AM EDTSevere Thunderstorm WarningMRXLee, Scott53 min
Apr 26, 8:21 AM EDTSevere Thunderstorm WarningMRXRussell, Washington, City of Bristol44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.